Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2018, 3:59 PM MDT for Elbert County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 17, 2018, 4:18 PM MDT
- In force
- 19 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WUUS55 KBOU 172159
SVRBOU
COC039-172245-
/O.NEW.KBOU.SV.W.0192.180717T2159Z-180717T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
359 PM MDT TUE JUL 17 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
West central Elbert County in east central Colorado...
* Until 445 PM MDT.
* At 359 PM MDT, a severe thunderstorm was located over Elbert, or 29
miles northeast of Colorado Springs, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10464 3926 10460 3927 10442 3913 10447
TIME...MOT...LOC 2159Z 241DEG 25KT 3919 10454
HAIL...1.50IN
WIND...60MPH
$$
COOPER1 follow-up statement
124
WWUS55 KBOU 172218
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
418 PM MDT TUE JUL 17 2018
COC039-172228-
/O.CAN.KBOU.SV.W.0192.000000T0000Z-180717T2245Z/
Elbert CO-
418 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELBERT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3913 10464 3926 10460 3927 10442 3913 10447
TIME...MOT...LOC 2216Z 241DEG 25KT 3925 10439
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:43 AM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 11:43 AM MDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1143 AM MDT Tue Jul 17 2018 .UPDATE... Issued at 1124 AM MDT Tue Jul 17 2018 Looking like a busy afternoon and evening as a shortwave overruns plentiful moisture across eastern Colorado. Details are still a bit elusive, but the big picture of the forecast looks good. Main change we're making at this point is to delay the timing a couple of hours. The shortwave forcing looks to be a little later than was previously thought. There's a clump of thunderstorms southeast of Salt Lake City associated with this area of lift that is lagging 2-4 hours behind where we thought this would be. Also the cooler air that came in behind last night's plains MCS will delay the heating for a few hours. This air is also a little drier than what we had yesterday at the surface, though the moist layer is also deeper as reflected by GPS-MET precipitable waters that are now between 0.75 and 1.0 inches. Overall, there is less moisture than forecast by both regional and mesoscale models as this drier airmass and westerly surface winds this morning have held back the richer plains air. As far as the severe threat goes, the reduced moisture this afternoon will limit the CAPES to the 600-1200 J/kg range. Light east to southeast winds should eventually develop over the plains by evening, which could raise CAPEs to 1500 or possibly even 2000 J/kg. Model instability still looks overdone though. This will also raise PW up to 1.25-1.5 inches over the eastern part of the plains, so storms moving 10-15 knots could produce some localized flooding. Flash flood threat probably limited to cell mergers/backbuilding and given the doubtful nature of the low level flow, this does not appear to be a high risk though there is some threat. So we're focusing on the idea of mostly non-severe convection moving over the Front Range cities in the mid to late afternoon. As usual, the initial storms over the warmest spots in the foothills could be a little stronger, with some decrease in cloudy air before they get into the better plains moisture. SPC HREF members from 00z mostly have a supercell moving from SE Wyoming mid afternoon toward Akron or Limon by early evening, with additional storms breaking out in a line near Denver around 00z. Some of them are a few hours earlier, but we're favoring the later timing. Threats along the Front Range mainly marginal hail in strong pulses. East of the Front Range cities when we get into better CAPE there will be a more serious threat of hail, with some wind and flood threat. The best bet for larger hail would be with supercell structures if a few storms do develop ahead of the main line. There would be a nonzero tornado threat if the low level wind field develops better, but we don't appear to be starting with that, and the expectation is that we'll have fairly linear shear favoring splitting storms and eventually favoring the right-movers as the wind field develops this evening. Also slowed down the end of everything overnight by a couple of hours. && .SHORT TERM...(Today and tonight) Issued at 401 AM MDT Tue Jul 17 2018 Mesoscale Convective System (MCS) moving through southern Nebraska and Kansas has pushed a cooler outflow back up against the foothills. This has forced development of a stratus deck along the I-25 Corridor and portions of the plains. The development of any fog seems somewhat limited as T/Td spreads are still averaging about 3-5F in most locations, and there is a mix of low and mid clouds around. Meanwhile, a shortwave trough extending from eastern Idaho into eastern Utah is moving east. This shortwave will continue to move east and will be accompanied by an increase in mid level westerly flow. That will help initiate convection across the mountains by early afternoon, and across the plains by mid to late afternoon. The extent and intensity of convection may be limited by this morning's stratus, but there are still plenty of breaks noted. The result should be enough heating to help break the cap, especially when factoring that the approaching shortwave and weak Quasi-geostrophic (QG) lift will arrive during peak heating. Depending on the amount of stratus/mid level clouds and heating, CAPEs should be able to reach 800-1500 J/kg along the I-25 Corridor as last night's outflow should act to reinforce the low level moisture feed. The highest values would likely be north toward Fort Collins. Farther east on the plains, dewpoints are expected to be in the lower 60s, and even with highs in the mid 80s that equates to MLCAPE 2000-2500 J/kg. Shear appears to be sufficient for supercells as 0-6km bulk shear increases to 30-40 knots. As a result, we do expect a few severe storms with large hail and wind gusts around 60 mph. SPC may upgrade to Slight Risk category depending on how the heating/destabilization evolves. There will be heavy rain in the storms as well, but everything should be moving fairly well at 20-30 mph. Main concern for any water issues would be over the northern portions of the forecast area that saw a pretty good rain last night (with a few spots over an inch). Those areas may also see the highest storm coverage as well again late this afternoon and evening per the latest CAM/HREF guidance. .LONG TERM...(Wednesday through Monday) Issued at 401 AM MDT Tue Jul 17 2018 Forecast models continue to show a prolonged warm period for northeast Colorado with only a few chances for any precipitation. A strong upper level ridge is forecast to remain in place over the southwestern quarter of the country, oriented to keep monsoonal moisture away from Colorado. This will bring very warm mid and upper level temperatures to the region with a fair amount of subsidence that will keep the airmass capped. Each afternoon will bring another round of temperatures in the 90s across the plains, with Thursday as the warmest day of the lot. Overnight temperatures will also be abnormally mild, staying in the lower and mid 60s. Sunday night may bring a round of showers across the forecast area as models show dropping heights from a short wave embedded in the westerly flow aloft. After the showers Sunday night, cooler maximum temperatures could remain Monday and Tuesday. Mountain areas will be a little cooler, but still above seasonal normals. The mountain areas may also see a little bit of shower activity each day, except on Thursday, when the models have the warmest mid-level temperatures. Precipitation amounts are expected to be light which will offer little relief from the dry conditions. Fire danger levels will remain very high through the period due to the warm temperatures and lack of precipitation. However, pressure gradients are expected to remain light which will keep the winds down. This should keep conditions from becoming extreme. Existing fire bans will probably be staying in place. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1124 AM MDT Tue Jul 17 2018 VFR conditions through tonight, except for localized MVFR visibilities in scattered thunderstorms that will be in the Denver area between 21z-03z. Most of the storms will produce light rain and a couple wind shifts with gusts to 25 knots. There is a slight chance of a stronger storm with hail, brief heavy rain, and gusts to 40 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Gimmestad
Hazardous weather outlook, Jul 17, 11:02 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Tue Jul 17 2018 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Tue Jul 17 2018 ...A FEW SEVERE STORMS LIKELY THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains early this afternoon and move east across the plains in the late afternoon and evening. Some severe storms are possible. Along the Front Range, there is a chance of hail up to one inch in diameter and wind gusts to 60 mph. East of a Greeley-DIA-Kiowa line there is a greater threat of stronger storms, with hail up to golf ball size and heavy rain that could cause localized flooding. This activity will most likely occur between 3 and 7 pm in areas just east of the mountains, and between 5 pm and 10 pm over the eastern plains. Storms will end from west to east across the area tonight as the upper level disturbance moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very warm conditions will prevail through the weekend across the plains. There will be better chances for late day showers and thunderstorms Friday through Sunday. Monday there will be a slight cool down with a continued chance for storms as the upper level ridge weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM. Gimmestad/Sullivan/Meier
In the hours before
Special weather statement, Jul 17, 3:35 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Denver CO 335 PM MDT TUE JUL 17 2018 COZ041-172215- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 335 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Greenland, or 22 miles north of Colorado Springs, moving southeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Douglas County along Highway 83 southeast of Larkspur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 10476 3920 10471 3920 10457 3913 10455 TIME...MOT...LOC 2134Z 309DEG 22KT 3914 10468 COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 31 min |
| Jul 16, 7:03 PM MDT | Areal Flood Advisory | BOU | Park | 46 min |
| Jul 16, 7:23 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Jul 16, 7:34 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 26 min |
| Jul 16, 7:45 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 55 min |
| Jul 16, 7:52 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 23 min |
| Jul 16, 8:07 PM MDT | Special Weather Statement | BOU | Douglas | 38 min |
| Jul 16, 8:20 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 25 min |
| Jul 16, 11:05 PM MDT | Special Weather Statement | BOU | Logan, Sedgwick | 40 min |
| Jul 16, 11:18 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 42 min |
| Jul 17, 3:35 PM MDT | Special Weather Statement | BOU | Douglas | 40 min |
| Jul 17, 4:47 PM MDT | Special Weather Statement | BOU | Douglas | 43 min |
| Jul 17, 5:09 PM MDT | Areal Flood Advisory | BOU | Douglas | 51 min |
| Jul 17, 5:39 PM MDT | Special Weather Statement | BOU | Arapahoe | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.